Acute pancreatitis as a complication of vaccinations has been described for measles, mumps, rubella and others but none has been described for the inactivated influenza vaccine. We present a case of recurrent episodes of acute pancreatitis following influenza vaccinations, seven years apart.
An otherwise healthy 84‐year old female had gone to her primary care physicians office for a routine follow up visit. As part of her health maintenance, she was given a low dose influenza vaccine. Ten hours later, she presented to the emergency room with severe abdominal pain, nausea vomiting and one episode of diarrhea. She denied fever or chills. There was no history of prior gastrointestinal symptoms, fatty food intolerance or alcoholic intake. Seven years earlier, she had been diagnosed with acute pancreatitis about 12 hours following the influenza shot. At the time, she was on hydrochlorothiazide which was thought to have been the precipitant at the time. On examination, she was afebrile with a pulse rate of 95 and blood pressure of 100/68. She had significant epigastric tenderness without guarding or rebound. Her lipase level was 1081 and her liver and renal function tests were normal. Triglyceride level was normal at 54mg/dl. She was managed conservatively with bowel rest, intravenous fluids as well as analgesia. She was discharged 3 days after admission.
Various conditions have been known to induced acute inflammation of the pancreas, with alcohol and gallstones accounting for almost 75% of cases and 15‐25% being of idiopathic causes. Various vaccines, including measles, mumps and rubella (1), varicella (2) as well as the human papilloma virus (3) has been linked to acute pancreatitis. The influenza vaccine has been known to be relatively safe with few minor side effects.
We believe that our patient had pancreatitis as a response to the influenza vaccine she got, given the temporal relationship between injection of the vaccine and her illness. She had no history of gallstones and no history of alcohol use. She was also apparently healthy prior to getting her flu shot. Seven years earlier she had a similar episode which resolved with conservative measures. At that time her pancreatitis was deemed to have been due to her hydrochlorothiazide. The two episodes of pancreatitis in our patient followed the vaccinations too closely to be explained by chance alone. In view of the absence of predisposing factors, pancreatitis was almost certainly precipitated by the influenza vaccination, although underlying pathophysiological mechanism is unexplained.
To cite this abstract:Olaoye O, Norman N, Luizzi J. Recurrent Pancreatitis Following Inactivated Influenza Vaccination. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 22. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/recurrent-pancreatitis-following-inactivated-influenza-vaccination/. Accessed September 19, 2019.